Adverse Reactions to Detoxes

What are the symptoms of die-off during a detox?

The symptoms caused by die-off due to a detox or treatment with antimicrobials are known as a Jarisch-Herxheimer reaction[1]. The symptoms can include: fatigue, cognitive effects (brainfog, irritability, difficulty concentrating), nausea, diarrhea, bloating/gas, constipation, body aches, mild fever, itchiness and rashes, and sugar cravings[2] .  Although many articles attribute the cause of this reaction to the release of endotoxins by dying micro-organisms, this is not substantiated by research[3] and the cause remains to be determined.


​Therapeutic detoxification protocols should always be undertaken with medical supervision.  In my opinion, there are only a few medically valid indications for detoxification treatments (as distinct from antimicrobial therapy) and JH reactions resulting from them indicate that the treatment is overly aggressive.

I disagree with the notion that everyone should be treated/self-treated with a detox protocol one or more times annually.  Our bodies have very efficient and effective mechanisms for managing detoxification on an ongoing basis; if a person’s diet and lifestyle are reasonably healthy, there is no need for a therapeutic detox.  If a person’s diet and lifestyle are not healthy, a detox may be useful as a mechanism to transition to a wellness-oriented way of living but too often people use them as a way to mitigate the “sins” of poor dietary and lifestyle habits that they do not intend to give up. 

Don’t be a health hypocrite.

Footnotes
[1] ScienceDirect
[2] Tips for Dealing with Herxheimer or Die-off Reactions
[3] The Jarisch–Herxheimer Reaction After Antibiotic Treatment of Spirochetal Infections: A Review of Recent Cases and Our Understanding of Pathogenesis

Parts of this article originally appeared on Quora.

Advertisements